North Carolina, 2008

Hail and Damaging Winds in North Carolina, June 9, 2008

June 9, 2008 · NWS ILM · 6 events in 2 counties and zones

Severe thunderstorms developed in a very unstable airmass after a day of record heat. Afternoon high temperatures were around 100 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Severe thunderstorms developed in a very unstable airmass after a day of record heat. Afternoon high temperatures were around 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 9, 2:50 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 9, 2:50 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT MON JUN 9 2008

.SYNOPSIS...
BERMUDA HIGH PRESSURE WILL EXTEND WESTWARD ACROSS THE FORECAST AREA
THROUGH TUESDAY AS A WEAK TROUGH PREVAILS ACROSS THE INTERIOR
CAROLINAS. THE ASSOCIATED WARM SOUTHERLY FLOW WILL ALLOW ABOVE
NORMAL TEMPERATURES TO CONTINUE THROUGH MID WEEK. A WEAK FRONT WILL
PUSH SOUTH ACROSS THE CAROLINAS WEDNESDAY AND THURSDAY AND THEN WILL
STALL SOUTH OF THE AREA DURING FRIDAY. BERMUDA HIGH PRESSURE WILL
BECOME RE-ESTABLISHED OVER THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...SET ANOTHER RECORD MAX TEMP AT ILM AS TEMP MADE
IT TO 101 VERY BRIEFLY THIS PAST HOUR BEFORE SEA BREEZE MOVED
THROUGH. MANY PLACES PASSED 100 DEGREES THIS AFTERNOON WITH HEAT
INDICES REACHING NEAR 105 IN PLACES SO FAR. SOME SHOWERS POPPED UP
ALONG THE SANDHILLS OVER THE PAST HOUR. SREF SHOWING GREATEST CHC OF
PCP IN THIS LOCATION THIS AFTN. WITH STEERING FLOW AT 2 KTS...NOT
EXPECTING MUCH MOVEMENT OF THESE STORMS. THEY SHOULD PULSE UP AND
MAY PRODUCE SOME SMALL HAIL AND BRIEF HEAVY RAIN. KEPT ISOLATED
SHWRS/TSTMS THROUGH THIS EVENING IN OUR WESTERN MOST COUNTIES.

STRONG RIDGE ALOFT THAT WAS RESPONSIBLE FOR THE EXCESSIVE HEAT WILL
FINALLY BEGIN TO SHIFT OFF SHORE...BUT HEIGHTS WILL BE SLOW TO FALL.
EXPECT ANOTHER WARM NIGHT WITH TEMPS IN THE LOWER TO MID 70S. ONCE
SWRS/TSTMS DISSIPATE THIS EVENING AFTER HEATING CUTS OFF...EXPECT
SKIES TO BECOME MAINLY CLEAR OVERNIGHT.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...MID LEVEL RIDGE SHOWS SIGNS OF BREAKING DOWN A
BIT THROUGH THE PERIOD ALLOWING AT LEAST LOW POPS TO ENTER THE
FORECAST BUT NOT UNTIL WEDNESDAY. THE STORY FOR TUESDAY REMAINS THE
EXTREMELY WARM TEMPERATURES.

HAVE FOLLOWED THE RECENT TREND OF LEANING JUST BELOW THE MAV
GUIDANCE INLAND WITH JUST A NOTCH OR TWO ABOVE FOR THE COASTAL
AREAS. THIS MEANS TRIPLE DIGITS IN LUMBERTON AND DARLINGTON WITH
UPPER 90S ELSEWHERE SANS JUST ALONG THE COAST. DIURNAL TREND OF
SLIGHTLY LOWER AFTERNOON DEWPOINTS EQUATES TO HEAT INDICES OF JUST
UNDER ADVISORY CRITERIA. MAX TEMPERATURES STEP DOWN A BIT WEDNESDAY
UNDER SLIGHTLY MORE CLOUD COVER AND 850MB TEMPERATES WHICH COOL
ABOUT TWO DEGREES.

REGARDING POPS...FORCING STILL LACKING TUESDAY AND VERY SUBTLE
WEDNESDAY AS SURFACE FRONT DROPS DOWN FROM THE NORTH. THE GFS HAS
BEEN CONSISTENT IN PLACING POPS NORTH OF THE AREA WHILE SPORADIC IN
OTHER AREAS. WILL PLACE THE HIGHEST POPS NORTH FOR WEDNEDAY
AFTERNOON AND EVENING TRIMMING BACK AS YOU GO SOUTH.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 PM MONDAY...850 MB HIGH SHIFTS OFF THE COAST BY THURSDAY
WITH A BACKDOOR FRONT BARELY MAKING IT TO THE REGION AND THE HIGH
FINALLY APPEARS TO BE SHUNTED FARTHER TO THE EAST AND SOUTHEAST WITH
FRONT APPROACHING THE COASTAL CAROLINAS ON SUNDAY INTO MONDAY. THE
BIGGEST IMPACT IS THE DROP IN THE ABOVE AVERAGE HIGH TEMPERATURES TO
VALUES CLOSER TO NORMAL. CHANCES FOR POPS CONTINUE TO BE SEEN FOR
WEDNESDAY AND THURSDAY WITH FRONTAL BOUNDARY APPROACHING FROM THE
NORTH AND THE NEXT BEST CHANCE WILL BE LATE SATURDAY INTO SUNDAY
WITH FRONT APPROACHING FROM THE WEST.

&&

.AVIATION /18Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS EXPECTED THROUGH TUESDAY 18Z. WESTERLY WINDS AT
FLO/LBT WILL BECOME SOUTH SOUTHWEST BY MID AFTERNOON. THE SEA BREEZE
HAS MOVED THROUGH MYR/CRE AND WILL MOVE THROUGH ILM EARLY TO MID
AFTERNOON. A FEW TO SCATTERED CU POSSIBLE THIS AFTERNOON. COULD BE
SOME ISOLATED SHOWERS FROM FLO-LBT THIS AFTERNOON. BUT THE LACK OF
SUFFICIENT MOISTURE AND THE PRESENCE OF A SUBSIDENCE INVERSION
SHOULD KEEP ANY DEVELOPMENT ISOLATED AND IN THE FORM OF SHOWERS.
WINDS BEGIN TO DECREASE AFTER 00Z...EVENTUALLY BECOMING SOUTHWEST
AROUND 5 KNOTS AFTER 06Z. WESTERLY WINDS EXPECTED EARLY TUESDAY.

OUTLOOK THROUGH FRIDAY...A SLIGHT CHANCE OF THUNDERSTORMS EACH
AFTERNOON/EVENING.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM MONDAY...KEPT WIND SPEEDS UP A LITTLE MORE OVERNIGHT IN A
LLJ. SEAS SHOULD INCREASE SLIGHTLY INTO THE 2 TO 3 FT RANGE AS
PERSISTENT SW TO W WINDS WILL COMBINE WITH A LONGWAVE SWELL OF
AROUND 2 FT. SEAS IN THE OUTER WATERS MAY REACH NEAR 4 FT FOR A
SHORT TIME.

MID TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 PM MONDAY...MODEST SOUTHWEST FLOW OF 10-15 KNOTS WILL
PERSIST THROUGH THE PERIOD AS THE GRADIENT REMAINS RATHER WEAK.
BOUNDARY SLIPS SOUTH EARLY THURSDAY WITH A BRIEF WIND SHIFT TO NE.
SEAS OF 2-4 FEET WILL PERSIST AS WELL.

LONG TERM /THURSDAY THROUGH SATURDAY/...
AS OF 3 PM MONDAY...CONTINUE WITH THE SEAS OF 2 TO 3 FEET UNTIL
SATURDAY EVENING WITH INCREASE IN WINDS IN RESPONSE TO TIGHTENING
GRADIENT FROM THE FRONT. SEAS ARE FORECAST BY WAVEWATCH AND REEFCAST
TO INCREASE TO 4 TO 5 FT LATE SATURDAY AND THIS MATCHES WIND
FORECAST FROM MEDIUM RANGE MODELS.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR SCZ032>034-039-
     046.

NC...HEAT ADVISORY UNTIL 6 PM EDT THIS AFTERNOON FOR NCZ087-096-097-
     099>101.

MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...RGZ
SHORT TERM...SHK
LONG TERM...DRH
AVIATION...MRR
Hazardous weather outlook, Jun 9, 10:44 AM EST, 5 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1144 AM EDT MON JUN 9 2008

NCZ087-096-097-099>101-SCZ032>034-039-046-101545-
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-FLORENCE-MARION-
HORRY-WILLIAMSBURG-GEORGETOWN-
1144 AM EDT MON JUN 9 2008

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY... AFTERNOON HEAT INDICES WILL CLIMB TO BETWEEN 100 AND
102 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ017-023-024-101545-
MARLBORO-DARLINGTON-DILLON-
1144 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AFTERNOON AND EARLY EVENING HEAT INDICES WILL CLIMB TO BETWEEN 101
AND 104 DEGREES...JUST SHY OF HEAT ADVISORY CRITERIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

FOR TUESDAY... AFTERNOON HEAT INDICES WILL CLIMB TO BETWEEN 100 AND
102 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-101545-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
1144 AM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 2:38 PM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
338 PM EDT MON JUN 9 2008

SCZ023-092045-
DARLINGTON-
INCLUDING THE CITY OF...DARLINGTON
338 PM EDT MON JUN 9 2008

...SLOW MOVING THUNDERSTORM NEAR DOVESVILLE...

AT 335 PM...RADAR INDICATED A STRONG AND SLOW MOVING THUNDERSTORM
NEAR DOVESVILLE. THIS STORM IS DRIFTING SOUTHEAST AT 2 MPH AND
WILL HAVE VERY HEAVY RAIN AND POSSIBLE HAIL AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING. UP TO TWO INCHES OF RAINFALL IS
POSSIBLE WITH PONDING ON THE ROADWAYS LIKELY. MOTORISTS SHOULD
EXERCISE CAUTION IN THIS AREA.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.
Local storm report, Jun 9, 3:22 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
422 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             2 NE HARTSVILLE         34.39N 80.06W
06/09/2008  E0.88 INCH       DARLINGTON         SC   EMERGENCY MNGR

            NICKEL SIZE HAIL WAS REPORTED.

&&

LOEWENTH
Local storm report, Jun 9, 3:53 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
453 PM EDT MON JUN 9 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0448 PM     HAIL             HARTSVILLE              34.37N 80.09W
06/09/2008  E0.75 INCH       DARLINGTON         SC   PUBLIC

NNNN
Local storm report, Jun 9, 3:55 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
455 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             HARTSVILLE              34.37N 80.08W
06/09/2008  E1.00 INCH       DARLINGTON         SC   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL FELL. LARGE LIMBS WERE ALSO
            BLOWN DOWN.

&&

LOEWENTH
Special weather statement, Jun 9, 4:17 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
517 PM EDT MON JUN 9 2008

SCZ017-023-092230-
MARLBORO-DARLINGTON-
INCLUDING THE CITIES OF...BENNETTSVILLE...DARLINGTON
517 PM EDT MON JUN 9 2008

...STRONG THUNDERSTORMS WEST OF HARTSVILLE...

AT 515 PM...RADAR INDICATED A STRONG THUNDERSTORM WEST OF
HARTSVILLE. OTHER STORMS WERE LOCATED EAST OF BENNETTSVILLE. THE
STORMS STILL HAVE THE POTENTIAL TO PRODUCE HAIL AND STRONG
WINDS...HOWEVER THEY SHOULD BEGIN TO DIMINISH IN INTENSITY BY 545
PM. THE STORMS ARE SLOW MOVING...AND COULD PRODUCE AN ADDITIONAL
THREE QUARTERS OF AN INCH OF RAINFALL BEFORE ENDING AFTER 6 PM.
MOTORIST SHOULD BE ALERT TO PONDING ON THE ROADWAYS...WITH SOME
DITCHES OVERFLOWING THERE BANKS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST
WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. ADDITIONAL
INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WEATHER.GOV/ILM.

43
Local storm report, Jun 9, 4:29 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
529 PM EDT MON JUN 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             3 WSW HARTSVILLE        34.35N 80.14W
06/09/2008  E1.00 INCH       DARLINGTON         SC   PUBLIC

            QUARTER SIZE HAIL FROM SHUG SMOKEHOUSE GRILL IN
            KELLYTOWN.

&&

HAWKINS

The radar

The Wilmington radar (KLTX), 65 km away, was scanning. The volume nearest the first event began at 21:33 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Pender

When
June 9, 4:32 PM EST to 4:34 PM EST
Where
Pender County, 0.66 mi ESE of Bells Xrds
Measured
0.88 in hail
Reported by
Public
Coordinates
34.425, -77.960

Report of nickel size hail along NC Highway 210.

Thunderstorm Wind, Robeson

When
June 9, 7:30 PM EST to 7:32 PM EST
Where
Robeson County, St Pauls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.800, -78.950

Two trees, up to 14 inches in diameter, fell onto house.

Hail, Robeson

When
June 9, 7:49 PM EST to 7:51 PM EST
Where
Robeson County, St Pauls
Measured
0.75 in hail
Reported by
Public
Coordinates
34.800, -78.950

Report of penny size hail.

Hail, Robeson

When
June 9, 8:05 PM EST to 8:07 PM EST
Where
Robeson County, 3.75 mi NNE of Powers
Measured
0.88 in hail
Reported by
Public
Coordinates
34.725, -78.943

Report of nickel size hail along Barker Ten Mile Road.

Hail, Robeson

When
June 9, 8:30 PM EST to 8:32 PM EST
Where
Robeson County, 3.75 mi ENE of Powers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.697, -78.917

A spotter measured hail size.

Thunderstorm Wind, Robeson

When
June 9, 8:30 PM EST to 8:32 PM EST
Where
Robeson County, 3.75 mi ENE of Powers
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.697, -78.917

Trees were blown down in Howellsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115276, 115280, 115282, 115287, 115294, 115295.